Florida, 2012Flooding and Damaging Winds in Florida, May 28, 2012
May 28, 2012 · NWS JAX · 7 events in 4 counties and zones
Strong dynamics combined with daytime instability associated with weakening TS Beryl over NE Florida produced a few severe storms with gusty winds. Flooding rainfall also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong dynamics combined with daytime instability associated with weakening TS Beryl over NE Florida produced a few severe storms with gusty winds. Flooding rainfall also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 27, 10:50 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, May 27, 10:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1150 PM EDT SUN MAY 27 2012
...BERYL MAKING LANDFALL...TROPICAL STORM CONDITIONS SPREADING
INLAND...
.UPDATE...BERYL WILL PUSH INLAND WITH RAINBANDS CONTINUING TO MOVING
ONSHORE AND PIVOT AROUND THE SYSTEM. ANTICIPATE CENTER MOVING
ONSHORE WITHIN NEXT 2-3 HRS. PSN FROM NHC IS ABOUT 35 MI EAST OF
JACKSONVILLE AS OF THE 11 PM ADVISORY. HIGHEST WIND GUSTS HAVE
BEEN AROUND 73 MPH IN DUVAL COUNTY NEAR THE ST JOHNS RIVER AND 65
MPH AT KINGS BAY THIS EVENING. LOCAL STORM REPORTS HAVE BEEN TRANSMITTED
FOR DETAILED INFORMATION. HAVE MADE FEW ADJUSTMENTS FOR WINDS AND
ADJUSTED POPS TO ACCOUNT FOR THE RAIN BAND MOVING INLAND.
&&
.AVIATION...IFR VSBY AND CIGS IN RAINBANDS AND STRONG NE TO E
WINDS EXPECTED AT 30G45KT. CONDITIONS TO WORSEN INTO OVERNIGHT
WITH PREVAILING IFR POSSIBLE TOWARD EARLY MORNING AS DEEP MOISTURE
MOVES INTO THE AREA. WINDS WILL SHIFT TO SLY NEAR 15-25G35KT ON
MON AS BERYL MOVING INLAND TO THE SUWANNEE VALLEY. PREVAILING MVFR
CIGS EXPECTED MON WITH IFR CERTAINLY POSSIBLE IN SHOWERS.
&&
.MARINE...TROPICAL STORM CONDS WILL CONTINUE OVER THE MARINE AREA
WITH PEAK WINDS OF 60 MPH RECENTLY ON THE BACK SIDE OF T.S. BERYL.
TROPICAL STORM CONDITIONS WILL PREVAIL INTO MONDAY...WITH A GRADUAL
IMPROVEMENT TO SCA CONDITIONS BY MONDAY NIGHT...WITH SCA
CONDITIONS PERSISTING INTO MIDWEEK.
&&
.HYDROLOGY...
THOUGH RAINFALL AMOUNTS HAVE NOT BEEN EXCESSIVE...HIGHER PWAT AIR
WILL MOVE INTO NE FL AND SE GA AND PERSIST RAIN BAND COULD PRODUCE
POSSIBLY FLOODING ISSUES 06Z-12Z.
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH TUESDAY MORNING FOR ALACHUA-BAKER-BRADFORD-
CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
TROPICAL STORM WARNING FOR BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
FLAGLER-HAMILTON-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
WIND ADVISORY UNTIL 6 PM EDT MONDAY FOR ALACHUA-GILCHRIST-MARION.
HIGH RIP CURRENT RISK THROUGH MONDAY AFTERNOON FOR DUVAL-FLAGLER-
NASSAU-ST JOHNS.
GA...FLOOD WATCH THROUGH TUESDAY MORNING FOR APPLING-ATKINSON-BACON-
BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
WARE-WAYNE.
TROPICAL STORM WARNING FOR BRANTLEY-CHARLTON-CLINCH-COASTAL
CAMDEN-COASTAL GLYNN-ECHOLS-INLAND CAMDEN-INLAND GLYNN-WARE-
WAYNE.
WIND ADVISORY UNTIL 6 PM EDT MONDAY FOR APPLING-ATKINSON-PIERCE.
HIGH RIP CURRENT RISK THROUGH MONDAY AFTERNOON FOR COASTAL
CAMDEN-COASTAL GLYNN.
AM...TROPICAL STORM WARNING FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH
FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA
BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL 20
NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
&&
ARS/MZ/PP/DSHazardous weather outlook, May 28, 1:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 AM EDT MON MAY 28 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-280945-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
200 AM EDT MON MAY 28 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA...AND THE
ADJACENT COASTAL WATERS.
...A TROPICAL STORM WARNING IN EFFECT FOR PORTIONS OF THE AREA...
...HIGH RISK OF RIP CURRENTS...
...FLOOD WATCH IN EFFECT FOR THE AREA THROUGH EARLY THIS WEEK...
.DAY ONE...REST OF TONIGHT...
TROPICAL STORM BERYL WILL MAKE LANDFALL ON THE NORTHEAST FLORIDA
COAST TONIGHT...MOVING INLAND AND WEAKENING. REFER TO THE TROPICAL
STORM LOCAL STATEMENT FOR MORE DETAILS ON THE LOCAL IMPACTS.
EASTERLY SWELL AND SURF CONDITIONS WILL INCREASE AS BERYL
APPROACHES...PRODUCING A HIGH RISK OF RIP CURRENTS. RIP CURRENTS WILL
BE LIFE-THREATENING TO ANYONE ENTERING THE SURF.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
TROPICAL STORM BERYL WILL WEAKEN TO A DEPRESSION MONDAY NIGHT
AND CONTINUE OVER THE AREA INTO TUESDAY. BERYL WILL REMAIN INLAND
BEFORE EMERGING OVER THE ATLANTIC WATERS TUESDAY NIGHT.
A HIGH RISK OF RIP CURRENTS WILL CONTINUE THROUGH MONDAY. RIP
CURRENTS WILL BE LIFE-THREATENING TO ANYONE ENTERING THE SURF.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
WIND DAMAGE AND FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 27, 11:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1232 AM EDT MON MAY 28 2012
FLZ024-025-GAZ153-154-164>166-280515-
CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-DUVAL-INLAND CAMDEN-INLAND
GLYNN-NASSAU-
1232 AM EDT MON MAY 28 2012
...BERYL MAKES LANDFALL ALONG THE COAST OF FLORIDA NEAR JACKSONVILLE
BEACH...
AT 1227 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF HEAVY SHOWERS PRODUCING STRONG WINDS WITH GUSTS OF 40 TO 50
MPH. AREAS AFFECTED INCLUDE YULEE...ST. MARYS...RATLIFF...CALLAHAN...
KINGSLAND...ST. GEORGE...KINGS FERRY...HILLIARD...HOMELAND AND
FOLKSTON THROUGH 115 AM EDT. WIND DAMAGE TO TREES AND POWER LINES
WILL LIKELY OCCUR CAUSING POWER OUTAGES. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3113 8138 3111 8139 3099 8140 3101 8145
3098 8147 3096 8144 3098 8142 3098 8141
3082 8143 3077 8145 3073 8144 3060 8147
3040 8201 3080 8212 3128 8135
TIME...MOT...LOC 0427Z 129DEG 22KT 3055 8171
ZIBURALocal storm report, May 27, 11:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1237 AM EDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TROPICAL STORM FERNANDINA BEACH 30.66N 81.45W
05/27/2012 NASSAU FL BROADCAST MEDIA
WIND DAMAGE WAS REPORTED TO A BEACHSIDE CONDO IN
FERNANDINA.
&&
ARSLocal storm report, May 27, 11:57 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 AM EDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TROPICAL STORM JACKSONVILLE BEACH 30.28N 81.39W
05/28/2012 DUVAL FL NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED ROUGH SURF AROUND 6 FEET
AND WATER WAS UP TO THE DUNE LINE AT JACKSONVILLE BEACH.
&&
ARSLocal storm report, May 28, 12:06 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
106 AM EDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TROPICAL STORM HARRIETTS BLUFF 30.87N 81.59W
05/28/2012 CAMDEN GA EMERGENCY MNGR
STRONG WINDS ESTIMATED NEAR 65 MPH. PINE TREES AND LARGE
BRANCHES BLOWN DOWN. TIME ESTIMATED.
&&
ARSLocal storm report, May 28, 12:13 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
113 AM EDT MON MAY 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TROPICAL STORM 4 W MAYPORT 30.38N 81.48W
05/27/2012 DUVAL FL MESONET
SUSTAINED WINDS REPORTED FROM THE NNE AT 47 MPH WITH
GUSTS TO 62 MPH.
&&
ARSSpecial weather statement, May 28, 12:17 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
117 AM EDT MON MAY 28 2012
FLZ023>025-GAZ136-150-152>154-164>166-280600-
BAKER-BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-DUVAL-INLAND
CAMDEN-INLAND GLYNN-NASSAU-WARE-WAYNE-
117 AM EDT MON MAY 28 2012
...CENTER OF TROPICAL STORM BERYL NOW JUST SOUTH OF DOWNTOWN
JACKSONVILLE...
AT 113 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BANDS OF HEAVY SHOWERS PRODUCING WINDS GUSTS OF 40 TO 50 MPH OVER
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. AREAS AFFECTED INCLUDE
RATLIFF...CALLAHAN...ST. GEORGE...HILLIARD...KINGS FERRY...
FOLKSTON...HOMELAND...WINOKUR AND RACE POND THROUGH 200 AM EDT.
WIND DAMAGE TO TREES AND POWER LINES ARE POSSIBLE ALONG WITH POWER
OUTAGES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3101 8143 3098 8147 3096 8143 3064 8146
3029 8219 3113 8222 3139 8160 3123 8141
TIME...MOT...LOC 0513Z 136DEG 38KT 3056 8183
ZIBURAEvent by event
3 heavy rain, 2 flood, 2 thunderstorm wind. Local standard time, as filed.
Flood, Duval
- When
- May 28, 1:00 AM EST
- Where
- Duval County, 2.82 mi SSW of Jacksonville to 2.85 mi SSW of Jacksonville
- Cause
- Heavy Rain / Tropical System
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.310, -81.680
River flooding and river surge along the St. Johns River produced water of 2 to 6 inches deep at the Parkland Condos at 1846 Margaret St. in Jacksonville. The cost of property damage was estimated.
Heavy Rain, Flagler
- When
- May 28, 7:30 AM EST
- Where
- Flagler County, Palm Coast
- Reported by
- Emergency Manager
- Coordinates
- 29.570, -81.210
Storm total rainfall from central Palm Coast was 4.02 inches. Northern Palm Coast reported 2.5 inches and west Palm Coast reported 2.25 inches.
Heavy Rain, Suwannee
- When
- May 28, 1:30 PM EST
- Where
- Suwannee County, 9.61 mi WSW of Pine Mount
- Reported by
- Law Enforcement
- Coordinates
- 30.120, -83.120
Four inches of rain fell in a 4 hour period about 3 miles east of Luraville.
Thunderstorm Wind, Marion
- When
- May 28, 4:35 PM EST
- Where
- Marion County, 1.81 mi W of Summerfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.020, -82.060
Trees were blown down on Southeast 140th Street and in the Highlands Subdivision.
Thunderstorm Wind, Duval
- When
- May 28, 5:20 PM EST
- Where
- Duval County, 0.69 mi N of Lakewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 30.440, -81.670
Thunderstorm winds blew down trees that landed on a home on Secretariat Lane West.
Heavy Rain, Suwannee
- When
- May 28, 5:45 PM EST
- Where
- Suwannee County, 5.38 mi E of Obrien
- Reported by
- Broadcast Media
- Coordinates
- 30.030, -82.840
Rainfall totaled around 6 inches 7 miles northeast Branford.
Flood, Marion
- When
- May 28, 10:15 PM EST to 10:30 PM EST
- Where
- Marion County, 2.32 mi NNE of Chatmar to 2.5 mi NNW of Chatmar
- Cause
- Heavy Rain / Tropical System
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 29.102, -82.439
Flooding from TS Beryl rainfall produced water intrusion into a home on the 200th block of SW 80th Place Road. The railroad trestle near Highway 40 and Highway 41 intersection was impassable due to flood waters. The cost of damage was estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, May 28 to 29, 20122 deaths · 2 events
- Tornado and High Surf in Florida, May 28, 20121 death · $20,000 · EF0 · 2 events
- Tornado and Flash Flooding in Vermont, May 28 to 29, 2012$1.2 million · EF0 · 53 events
- Hail and Damaging Winds in Wisconsin, May 28, 2012$420,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Oklahoma, May 28, 2012$210,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Texas, May 28, 2012$72,000 · 61 kt wind · 9 events
- Damaging Wind and Strong Wind in Michigan, May 28, 2012$75,000 · 56 kt wind · 3 events
- Hail in Minnesota, May 28, 2012$45,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 28, 2012$46,000 · 1 in hail · 5 events
- Hail in Ohio, May 28, 2012$35,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 28 to 29, 20121 injured · 1.75 in hail · 23 events
- Hail and Damaging Wind in Texas, May 28, 20122.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387594, 387596, 387597, 387599, 387600, 387598, 387595.